North Dakota, 2022

Hail and Damaging Winds in North Dakota, August 5, 2022

August 5, 2022 · NWS FGF · 3 events in 3 counties and zones

A line of severe thunderstorms moved from west to east across southeastern North Dakota and west central Minnesota, bringing hail and severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A line of severe thunderstorms moved from west to east across southeastern North Dakota and west central Minnesota, bringing hail and severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 5, 6:33 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 5, 6:33 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
733 PM CDT Fri Aug 5 2022

.UPDATE...
Issued at 733 PM CDT Fri Aug 5 2022

We are monitoring thunderstorm initiation ahead of the cold front
that is now northwest of Fargo to near Baudette. Clusters of
storms (one severe) develop immediately ahead of the front along
an axis of MLCAPE in the 2000-3500 J/KG range. As forcing will be
limited to the convergence zone near the front expansion/coverage
is somewhat uncertain, though CAMs still support the idea of a
slow moving linear complex eventually forming ahead of the front.
Effective shear 45-55kt in additional to the high instability
will continue to support the potential for severe hail, with
trends toward more pulse type convection currently. Beside
increased low level vorticity near the front there isn't a good
set-up for low level shear/tornado threat (though there is a non
zero chance if a cell remains rooted near the frontal zone over
the next few hours). DCAPE is in the 1000-1300 J/KG so downburst
winds will be a threat. PWATs are very high ahead of this front so
heavy rain/localized flash flooding remains a threat with slower
moving storms.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 324 PM CDT Fri Aug 5 2022

Convective chances and strength are the main challenges for the
period.

Southwesterly flow aloft with a shortwave moving through Canada
that has helped push a surface trough axis and cold front into our
CWA. Out ahead of the front there is quite a bit of moisture, with
dew points into the upper 60s to low 70s and temps have warmed
into the 90s. Heat index values in the southwestern counties have
topped out above 100 in spots as expected so will continue with
the headline we have going. The mid level temps are also very warm
so most of the region has been capped but there has been some
elevated showers and thunderstorms in the warm air advection ahead
of the trough axis. There is a cu field trying to get going along
the trough axis, but seem to be struggling to gain any depth.

Fairly narrow band of instability stretching from central SD into
east central ND along the surface trough axis. Still capped with
700 mb temps around 14 C. The main cold front is currently over
the Devils Lake Basin lagging behind the trough axis a bit. There
will be good forcing coming as the frontal boundary drops down
from the current position in the Devils Lake Basin. Many of the
CAMs have convection developing quickly along the cold front in
the 23 to 03Z time frame. There is some question of convective
mode and how quickly severe impacts will evolve. If storms are
fairly discrete along the boundary there will be some threat of
large hail and even an isolated tornado as there is some backing
winds right along the boundary, although high LCLs will limit any
tornado threat. There is a good amount of downdraft CAPE, and
winds up to 70 mph will quickly become a threat, especially as the
storms become more linear. There is also a threat of flash
flooding, with PWAT values up to 1.8 and some indications of
training along the front. HREF continues to show strong updraft
helicity tracks concentrated from southeastern ND into
northwest/west central MN, although CAMs are still showing a lot
of variation between convective mode and timing. At this point,
see little reason to deviate from the messaging we have going.

The cold front will push through the rest of the forecast area
tonight, and convection should become less intense later tonight,
although a few of the CAMs try and break out some more strong
cells along the mid level boundary after midnight. Not sold on
this solution, but will continue to keep POPs going across our
south for much of the night. Cool and breezy conditions on
Saturday with northwesterly surface winds and temps in the 60s and
70s behind the front. Some showers will linger into Saturday and
Saturday night with weak ripples in the west southwesterly flow
aloft, but instability will be very weak and nothing severe is
expected.

.LONG TERM...(Sunday through Friday)
Issued at 324 PM CDT Fri Aug 5 2022

Sunday... Most of the area remains on the northern/cool side of the
polar jet stream on Sunday. However a weak H5 shortwave trof is
timed to pass across SD and southern ND, with scattered showers
possible through the afternoon and evening across southeast ND and
west-central MN. Daytime highs expected to barely make 70 on Sunday,
and low temperatures drop to around 50 Sunday night into Monday
morning. Winds fairly light out of the north.

Monday through Thursday... Temperatures expected to rebound near to
above normal through the mid week period, as a flat H5 ridge pushes
steadily across from the PacNW and into the Northern Plains. Current
expectations are for mainly fair skies and dry conditions through
the period... with highs in the 80s and lows in the middle 50s.

Friday... Models expect a deepening west coast H5 trof to develop as
we head into the late week and weekend periods, with southwest flow
aloft leaning into the Northern Plains region. With that should be a
an increasing southerly low level flow, a destabilizing airmass, and
increasing risk for thunderstorms... late on Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 733 PM CDT Fri Aug 5 2022

Main aviation concern is thunderstorm activity that is most
likely to remain along an axis from southeast ND to northwest MN.
Stronger storms will be capable of brief MVFR/IFR conditions this
evening. Otherwise, VFR should prevail across eastern ND and
northwest MN. Additional light showers can't be ruled out behind
the front but the chances are lower and activity would be
weaker/lower in coverage. Winds are shifting to the northwest
with this front around 12kt but should decrease below 12kt later
this evening before increasing again.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...DJR
SHORT TERM...JR
LONG TERM...Gust
AVIATION...DJR
Hazardous weather outlook, Aug 5, 2:49 AM CST, 17 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
349 AM CDT Fri Aug 5 2022

MNZ004-NDZ006>008-014>016-024-026-028-054-060900-
Kittson-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-
Nelson-Griggs-Western Walsh-
349 AM CDT Fri Aug 5 2022

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ001>003-005>009-013>017-022>024-027>032-040-NDZ027-029-030-038-
039-049-052-053-060900-
West Polk-Norman-Clay-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-Grand Forks-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-
349 AM CDT Fri Aug 5 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

A Heat Advisory is effect for far southeast North Dakota this
afternoon and early evening.

Scattered severe thunderstorms are possible from 6 pm to 11 pm
today. 1.75 inch diameter hail, 70 mph wind gusts, and localized
flash flooding are possible with these storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

In the hours before

Local storm report, Aug 5, 7:14 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
814 PM CDT FRI AUG 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     5 WNW HAWLEY            46.91N 96.41W
08/05/2022  E60 MPH          Clay               MN   COCORAHS

            WIND GUSTS TO 60 MPH ALONG WITH HALF INCH HAIL. WINDS
            GUSTED UNTIL 738 PM CDT

&&

GREGORY.GUST
Local storm report, Aug 5, 7:24 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
824 PM CDT FRI AUG 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             8 W HITTERDAL           46.98N 96.43W
08/05/2022  E1.00 INCH       Clay               MN   PUBLIC

            BRIEF BURST OF HAIL.

&&

GREGORY.GUST
Local storm report, Aug 5, 7:43 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
843 PM CDT FRI AUG 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     5 SE MAHNOMEN           47.26N 95.89W
08/05/2022                   Mahnomen           MN   PUBLIC

            A NUMBER OF 4 TO 6 INCH BRANCHES BROKEN DOWN. WIND GUSTED
            FOR ABOUT 5 MINUTES.

&&

GREGORY.GUST
Local storm report, Aug 5, 7:46 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
846 PM CDT FRI AUG 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             5 S MAHNOMEN            47.24N 95.97W
08/05/2022  E1.00 INCH       Mahnomen           MN   PUBLIC

            A FEW QUARTER SIZED HAIL AND VERY STRONG WINDS.

&&

GREGORY.GUST
Local storm report, Aug 5, 7:56 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
856 PM CDT FRI AUG 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             RED LAKE                47.88N 95.02W
08/05/2022  E1.00 INCH       BELTRAMI           MN   LAW ENFORCEMENT

            QUARTER SIZE HAIL COVERING THE GROUND. VERY HEAVY RAIN.

&&

GREGORY.GUST
Special weather statement, Aug 5, 8:14 PM CST, 1 minute before
Special Weather Statement
National Weather Service Grand Forks ND
914 PM CDT Fri Aug 5 2022

NDZ049-052-053-060245-
Sargent ND-Ransom ND-Richland ND-
914 PM CDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of southeastern Ransom,
west central Richland and northeastern Sargent Counties through 945
PM CDT...

At 914 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gwinner, or 49 miles west of Wahpeton, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Gwinner around 915 PM CDT.
  Milnor around 930 PM CDT.
  De Lamere around 935 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern North Dakota.

&&

LAT...LON 4605 9767 4621 9782 4645 9744 4620 9713
TIME...MOT...LOC 0214Z 239DEG 38KT 4617 9765

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Kent/JR

The radar

The Aberdeen radar (KABR), 103 km away, was scanning. The volume nearest the first event began at 02:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sargent

When
August 5, 8:15 PM CST
Where
Sargent County, 0.84 mi SE of Gwinner Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
46.210, -97.640

Peak wind measured at the Gwinner Airport (KGWR).

Hail, Ransom

When
August 5, 8:55 PM CST
Where
Ransom County, 2.76 mi S of Mc Leod
Measured
1.25 in hail
Reported by
Public
Coordinates
46.360, -97.300

Sheets of half-dollar-sized hail, with periods of heavy rain.

Thunderstorm Wind, Cass

When
August 5, 9:35 PM CST
Where
Cass County, 1.17 mi NW of Hickson
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.680, -96.820

Several large 4 to 6-inch tree branches broken down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2022Every state in 2022This day in weather historyWarnings in North Dakota, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053453, 1053451, 1053452.